Indiana, 2017

Flash Flood in Indiana, July 27 to 28, 2017

July 27 to 28, 2017 · NWS LMK · 1 event in 1 county or zone

A unseasonably moist air mass settled over the lower Ohio Valley during late July. An approaching cold front interacted with this high moisture and produced slow moving thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A unseasonably moist air mass settled over the lower Ohio Valley during late July. An approaching cold front interacted with this high moisture and produced slow moving thunderstorms across the area. An area of 2 to 3 inches of rain fell across Dubois County in a short period resulting in flash flooding and road closures due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 27, 7:50 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 27, 7:50 PM EST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
850 PM EDT Thu Jul 27 2017

...Forecast Update...
Issued at 825 PM EDT Thu Jul 27 2017

Effective boundary is starting to make itself known as storms are
blossoming within the last hour along a line from Spencer County,
just south of Frankfort and Lexington into the Richmond area. Legacy
forecasts are on track given high POPs across the board for
intermittent showers and storms. Will handle the heavy rainfall
threat with SPS for now, but if the boundary remains stationary, may
need to ramp up to Flood Advisories or Warnings.

.Short Term (Now through Friday Night)...
Issued at 227 PM EDT Thu Jul 27 2017

Surface analysis reveals a weak 1012mb low over the border of
northern OH/IN with a trailing NE-to-SW oriented cold front across
the upper midwest. Closer to home, a warm front has moved east of
the area resulting in the region being in the warm sector.
Temperatures have varied a bit, with cooler temperatures in southern
IN and northern KY in the low 80s where clouds and light showers
have persisted through the day... and warmer temperatures down near
the TN border where low 90s are being observed under a mix of sun
and clouds. Dewpoints are quite high as most sites are reporting low
to mid 70s.

Precipitation for the most part today has under-performed what
models were predicting in our region, despite the atmosphere being
quite moist and saturated. High cirrus/convective debris has drifted
from convection in IL/MO to our region and limited daytime heating
and destabilization. Most high-res guidance suggest redevelopment of
convection this afternoon along an MCV and old outflow boundary west
of the region (which has already begun in southern IL/IN), but some
uncertainty remains regarding the strength/intensity of convection
due to marginal lapse rates and limited destabilization. Believe the
greatest threat for any strong thunderstorms and/or torrential
rainfall will be across south-central Kentucky where atmosphere has
destabilized a bit more and low level lapse rates are a bit steeper.
PWATs will remain high... generally ~2" through the afternoon and
evening... so thunderstorms should be very efficient rain producers.
Not anticipating enough flooding issues to warrant a flash flood
watch, but some localized flooding is certainly possible with PWATs
as high as they are, especially if we get storm training along
outflow/differential heating boundaries.

The cold front will begin entering northwestern portions of the CWA
by tomorrow morning, and should clear the region by late afternoon.
Showers and thunderstorms will be possible along and ahead of the
front, though some models are showing post-frontal convection due to
steep low level lapse rates and low level moisture around 900mb-
800mb, so will keep PoPs up through most of the day tomorrow. Should
see precipitation begin to wind down by sunset Friday as drier air
begins working in from the north.

.Long Term (Saturday through Thursday)...
Issued at 235 PM EDT Thu Jul 27 2017

A strong +1020mb high pressure system will be sitting over the Great
Lakes region pumping in cooler, drier air for the weekend timeframe.
This will set up a fantastic weekend weather-wise for the lower Ohio
Valley region, with high temperatures generally in the upper 70s to
lower 80s, and lows in the upper 50s to mid 60s.

Much of next week the upper level pattern will feature troughing
over the eastern US with ridging over the western US. At the
surface, high pressure will generally dominate the weather pattern
so the forecast will stay dry and mainly seasonable through at least
mid week. Temperatures and humidity will moderate back to near
normal levels as upper level troughing weakens over the region, but
overall a quiet end to July and start to August for the lower Ohio
Valley.

&&

.Aviation (00Z TAF Update)...
Issued at 715 PM EDT Thu Jul 27 2017

Surprisingly low confidence forecast with fairly widespread
convection in between SDF and BWG, but much more scattered to the
north. Hi-res models do not have a good handle on what is the
effective boundary, but can't rule out at least VCTS in any
substantial time period tonight with a juicy air mass, plenty of
lingering boundaries, and upper impulses yet to move through. One
fairly clear signal is that precip coverage will increase to support
SHRA along with VCTS toward daybreak, with low ceilings also a good
bet. Have gone with fuel-alternate ceilings across the board on
Friday morning, and IFR is even a possibility at times especially
at BWG.

Cold front will move through Fri afternoon, with convection ending
north to south and ceilings improving to VFR as north breezes bring
in much cooler and drier air.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........RAS
Short Term.....DM
Long Term......DM
Aviation.......RAS
Hazardous weather outlook, Jul 27, 9:06 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1006 PM EDT Thu Jul 27 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290215-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1006 PM EDT Thu Jul 27 2017 /906 PM CDT Thu Jul 27 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Multiple rounds of thunderstorms remain possible overnight. The
stronger storms will be capable of producing torrential rainfall,
which could result in localized flooding, especially in areas that
have already received heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday ahead of a cold front which will
pass through the area Friday night. These thunderstorms could produce
heavy rainfall and localized flooding at times.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any observed
flooding to the National Weather Service.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM/RAS

In the hours before

Special weather statement, Jul 27, 6:25 PM EST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
725 PM EDT THU JUL 27 2017

KYZ066-067-280000-
Lincoln-Casey-
725 PM EDT THU JUL 27 2017

...STRONG THUNDERSTORMS WILL AFFECT LINCOLN AND SOUTHEASTERN CASEY
COUNTIES...

At 724 PM EDT, a cluster of strong thunderstorms was located 9 miles
east of Liberty, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Liberty, Stanford, Crab Orchard, Hustonville, Boneyville, Lawhorn
Hill, Windsor, Teddy, Ottenheim and Gilpin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3733 8450 3735 8456 3711 8493 3711 8494
      3717 8503 3753 8478 3751 8449 3749 8447
      3749 8445
TIME...MOT...LOC 2324Z 265DEG 35KT 3730 8476

RAS
Special weather statement, Jul 27, 7:22 PM EST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
822 PM EDT THU JUL 27 2017

KYZ034-038>041-045>048-056-057-280115-
Shelby-Mercer-Woodford-Fayette-Jessamine-Spencer-Washington-Madison-
Nelson-Garrard-Anderson-
822 PM EDT THU JUL 27 2017

...TRAINING THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL...

At 819 PM EDT, radar indicated slow moving thunderstorms along a
line extending from near Taylorsville to 6 miles southeast of
Nicholasville. Movement was southeast at 10 mph.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Winds in excess of 30 mph are also possible with these
storms.

Locations impacted include...
Richmond, Nicholasville, Lawrenceburg, Harrodsburg, Taylorsville,
Mccreary, Berea, Ballard, Wilmore and Burgin.

If these storms intensify or persist, advisories or warnings may be
needed for flooding. Monitor NOAA Weather Radio or local media for
updates.

LAT...LON 3774 8410 3770 8409 3766 8410 3765 8413
      3757 8412 3752 8426 3795 8533 3818 8534
      3809 8505 3790 8434 3789 8434 3790 8432
      3788 8426 3784 8410 3781 8412 3780 8408
      3778 8411 3774 8408
TIME...MOT...LOC 0019Z 293DEG 8KT 3808 8541 3782 8448

RAS
Special weather statement, Jul 27, 10:33 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
1133 PM EDT THU JUL 27 2017

INZ076-083-084-280415-
Crawford-Orange-Dubois-
1133 PM EDT THU JUL 27 2017

...TORRENTIAL DOWNPOURS AND MINOR FLOODING POSSIBLE ACROSS
PORTIONS OF SOUTHERN INDIANA...

At 1132 PM EDT/1032 PM CDT/, radar indicated slow moving
thunderstorms producing heavy rainfall located along a line
extending from 10 miles southwest of Paoli to near Dale. Movement
was southeast at 15 mph.

Locations impacted include...
Jasper, Huntingburg, Ferdinand, French Lick, Holland, Birdseye,
Dubois, Hillham, Celestine and Millersport.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3835 8707 3853 8675 3853 8668 3856 8667
      3843 8633 3826 8668 3825 8668 3825 8679
      3820 8680 3820 8707
TIME...MOT...LOC 0332Z 294DEG 11KT 3849 8664 3821 8703

ZT

The radar

The Evansville,IN radar (KVWX), 77 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dubois

When
July 27, 11:44 PM EST to July 28, 3:44 AM EST
Where
Dubois County, 1.2 mi W of St Marks to 0.68 mi ENE of Schnellville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.303, -86.842

State officials reported high water flowing over State Road 64 near St. Anthony as well as across Schnellville Road. Road closure barricades were put up in these locations.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703395.